Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 110, NWS Mobile, AL

April 6, 2005Escambia County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Apr 6, 2005, 5:29 PM CDT for Escambia County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2005, 5:29 PM CDT (22:29 UTC)
Expired
Apr 6, 2005, 6:00 PM CDT
In force
31 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Escambia County, FL

The radar

The Mobile radar (KMOB), 89 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 11:05 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1199 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 062231 RRA
SVRMOB
FLC033-062300-
/O.NEW.KMOB.SV.W.0110.050406T2229Z-050406T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
531 PM CDT WED APR 6 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  ESCAMBIA COUNTY IN NORTHWEST FLORIDA

* UNTIL 600 PM CDT

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE  
  LOCATED ALONG A LINE EXTENDING FROM NEAR MOLINO TO NEAR CANTONMENT 
  TO NEAR MYRTLE GROVE...AND MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PENSACOLA...WARRINGTON AND GOULDING BY 540 PM CDT
  
THESE ARE DANGEROUS STORMS. IF YOU ARE IN THE PATH...PREPARE FOR 
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. 
TAKE COVER IN A STURDY SHELTER UNTIL THESE STORMS HAVE PASSED.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO 
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3069 8738 3053 8739 3044 8734 3031 8743
      3037 8715 3050 8719 3074 8732

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:11 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 6, 3:11 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
311 PM CDT WED APR 6 2005

.SHORT TERM...A LOW OVER ARKANSAS WITH AN ASSOCIATED COLD FRONT WILL
MOVE THROUGH THE SOUTHEASTERN STATES THROUGH THURSDAY. BY EARLY THIS
EVENING...THE FRONT WILL BE IN WESTERN MISSISSIPPI...BRINGING PCPN
FROM SOUTHEAST MISSISSIPPI CONTINUING EAST ACROSS SOUTHWEST ALABAMA
AND THE WESTERN FLORIDA PANHANDLE THIS EVENING.

LATEST GUIDANCE FROM HPC AS WELL AS DATA FROM SURFACE STATIONS...AND
RADAR AND SATELLITE DATA...ALL SHOW VERY HEAVY RAINFALL IS LIKELY
THROUGH THE REGION WITH POTENTIAL FOR 2 TO 4 INCHES OF RAIN OVER A
LARGE PART OF THE AREA TONIGHT. SOME AREAS MAY GET LOCALLY HIGHER
RAINFALL TOTALS IN THOSE SITUATIONS WHERE STRONG STORMS GROW IN SUCH
A PATTERN THAT THEY PERSISTENTLY MOVE OVER THE SAME AREAS....JUST AS
IT DID LAST WEEK...WITH AN INCREASING RISK OF FLOODING IN MOBILE...
BALDWIN...AND ESCAMBIA COUNTIES. 850MB TO 300MB THICKNESS DIVERGENCE
WITH ATTENDANT 850MB THETA-E RIDGE ARE PHASING TO CAUSE CONCERN THAT
DURATION OF THE RAINFALL EVENT COULD AGAIN BE VERY PROLONGED AND
WIDESPREAD.

GROUND PREVIOUSLY SATURATED FROM THE HEAVY RAIN OF LAST WEEK...AND
WHERE MANY CREEKS...STREAMS AND RIVERS ARE STILL AT OR ABOVE
BANK-FULL. THIS WOULD BRING A VERY FAST RUNOFF SITUATION
EXACERBATING FLASH FLOOD THREAT AGGRAVATE ALREADY EXISTING RIVER
FLOOD PROBLEMS.

.EXTENDED...NO SIGNIFICANT CHANGES. LOOKS LIKE THE NEXT EVENT WINDOW
WOULD BE LATE NEXT WEEK AROUND TAX DAY.

.MARINE...CONTINUED INCREASE IN ONSHORE FLOW EXPECTED TO DRIVE SEAS
UP TO 9 FEET AT TIMES OFFSHORE. ADVERTISING VISIBILITY BELOW 1 MILE
IN HEAVY PCPN UNTIL FROPA. AT THAT POINT DECREASING WIND WILL CUT
THOSE DOWN CONSIDERABLY BY TOMORROW AS PRECIP SCATTERS OUT.

.FIRE...NO CONCERNS. MODERATE RH IN 50S AND DISPERSION IN THE 30S
AND 40S.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      63  74  56  73 /  90  20  10  10
PENSACOLA   64  75  57  74 / 100  40  10  10
DESTIN      65  72  62  72 / 100  50  10  20
EVERGREEN   60  74  54  72 / 100  40  20  10
WAYNESBORO  60  73  52  71 /  80  30  20  10
CAMDEN      61  75  53  72 / 100  40  30  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY IN EFFECT TONIGHT GMZ630-650-670.
     FLASH FLOOD WATCH IN EFFECT TONIGHT ALZ051>064.
FL...FLASH FLOOD WATCH IN EFFECT TONIGHT FLZ001>006.
     SMALL CRAFT ADVISORY IN EFFECT THROUGH TODAY FOR GMZ655-675.
MS...FLASH FLOOD WATCH IN EFFECT TONIGHT MSZ067-075-076-078-
     079.

&&
Hazardous weather outlook, Apr 6, 4:45 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
445 PM CDT WED APR 6 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-071100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
445 PM CDT WED APR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TONIGHT...

...A TORNADO WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING...

...A FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT...

SOUTHERLY FLOW HAS TAPPED INTO DEEP MOISTURE AHEAD OF AN APPROACHING
SURFACE TROUGH. MEANWHILE...A SERIES OF UPPER LEVEL DISTURBANCES
WILL MOVE OVER THE REGION TONIGHT. AN UNSTABLE ENVIRONMENT THIS
EVENING WILL ALLOW SOME OF THE STORMS TO BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS AS THE MAIN THREATS. ISOLATED TORNADOS WILL
ALSO BE POSSIBLE. THE STORM PREDICTION CENTER HAS THE AREA OUTLOOKED
FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.

THE STORM SYSTEM WILL MOVE SLOWLY EAST AT 15 MPH ACROSS NORTHERN
ARKANSAS AND TENNESSEE THROUGH THURSDAY. THE SLOWER MOVEMENT OF THE
SYSTEM WILL BRING A LONG DURATION OF PROLONGED RAINFALL TO THE
REGION. RAINFALL TOTALS OF 2 TO 5 INCHES ARE POSSIBLE WITH THIS
SYSTEM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE HEAVY RAINFALL WILL LIKELY CAUSE FLOODING OF AREA RIVERS TO
CONTINUE INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD BE ACTIVATED TONIGHT.

In the hours before

Special weather statement, Apr 6, 11:48 AM CDT, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1148 AM CDT WED APR 6 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-061900-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
1148 AM CDT WED APR 6 2005

...POTENTIAL FOR HEAVY RAINFALL INTO TONIGHT...

...TORNADO WATCH UNTIL 7 PM...

A LOW OVER ARKANSAS WITH AN ASSOCIATED COLD FRONT WILL MOVE THROUGH
THE SOUTHEASTERN STATES THROUGH THURSDAY. BY EARLY THIS EVENING...THE
FRONT WILL BE IN WESTERN MISSISSIPPI...BRINGING INCREASING SHOWERS
AND THUNDERSTORMS FROM SOUTHEAST MISSISSIPPI...THEN CONTINUING EAST
ACROSS SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE THIS
AFTERNOON AND EVENING.

SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...ARE SHOWN FROM THE MISSISSIPPI DELTA SOUTHEAST
OF NEW ORLEANS INTO PARTS OF SOUTHEAST MISSISSIPPI AND SOUTHWEST
ALABAMA AND OVER THE GULF. TWO INCHES OF RAIN AN HOUR WAS REPORTED
IN WIGGINS MISSISSIPPI.

LATEST FORECASTS FROM THE HYDRO-METEOROLOGICAL PREDICTION CENTER
IN WASHINGTON DC....AND NEW OBSERVATION DATA FROM SURFACE STATIONS...
RADAR...AND SATELLITE IMAGERY...ALL SHOW VERY HEAVY RAINFALL IS NOW
LIKELY THROUGH THE REGION WHICH INCLUDES THE COASTAL AREAS OF
SOUTHWEST ALABAMA AND NORTHWEST FLORIDA. THE DATA SUGGEST POTENTIAL
FOR 2 TO 4 INCHES OF RAIN TO FALL OVER A LARGE PART OF THE AREA THIS
AFTERNOON AND TONIGHT. SOME AREAS MAY GET LOCALLY HIGHER RAINFALL
TOTALS IN THOSE SITUATIONS WHERE STRONG STORMS GROW IN SUCH A PATTERN
THAT THEY PERSISTENTLY MOVE OVER THE SAME AREAS....JUST AS IT DID
LAST WEEK...WITH AN INCREASING RISK OF FLOODING IN MOBILE...
BALDWIN...AND ESCAMBIA COUNTIES.

THE DURATION OF THE RAINFALL EVENT COULD AGAIN BE VERY PROLONGED
AND WIDESPREAD...OCCURRING OVER GROUNDS PREVIOUSLY SATURATED FROM
THE HEAVY RAIN OF LAST WEEKS...AND WHERE MANY CREEKS...STREAMS AND
RIVERS ARE STILL AT OR ABOVE BANK-FULL. THIS COULD RESULT IN VERY
FAST RUNOFF INCREASING THE THREAT OF FLASH FLOODING ACROSS THE
REGION...AND AGGRAVATE ALREADY EXISTING RIVER FLOOD PROBLEMS.

IN ADDITION TO THE POTENTIAL HEAVY RAINFALL EVENT...THERE IS ALSO A
TORNADO WATCH IN EFFECT ACROSS THE ENTIRE AREA TODAY UNTIL 7 PM WITH
DAMAGING WINDS AND LARGE HAIL AN ADDITIONAL THREAT.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL RADIO AND TV MEDIA FOR
FURTHER DETAILS OR UPDATES.
Special weather statement, Apr 6, 1:10 PM CDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
110 PM CDT WED APR 6 2005

ALZ052-061900-
WASHINGTON-
110 PM CDT WED APR 6 2005

...A STRONG THUNDERSTORM MOVING INTO WASHINGTON COUNTY...

AT 109 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTH OF ESCATAWPA...AND MOVING NORTHEAST AT 30
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
TIBBIE...SEABOARD...TOPTON...HAWTHORN...SUNFLOWER AND TOINETTE
THROUGH 200 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL UP TO AROUND ONE
HALF INCH IN DIAMETER...DANGEROUS CLOUD TO GROUND LIGHTNING... AND
WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Apr 6, 1:26 PM CDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
126 PM CDT WED APR 6 2005

ALZ061-063-061900-
LOWER MOBILE-UPPER MOBILE-
INCLUDING THE CITIES OF...DOWNTOWN MOBILE...
126 PM CDT WED APR 6 2005

...A STRONG THUNDERSTORM IS BEING DETECTED OVER MOBILE COUNTY...

AT 123 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTHWEST OF TANNER WILLIAMS...AND MOVING EAST
AT 30 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
TANNER WILLIAMS...BIG CREEK LAKE DAM...BIG CREEK LAKE...SNOW AND
TANNER WILLIAMS ROADS...MOBILE AIRPORT...SEMMES AND LOTT AND COLEMAN
DAIRY ROADS THROUGH 200 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Local storm report, Apr 6, 3:12 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
312 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             FOLEY                   30.41N 87.68W
04/06/2005  0.75 INCH        BALDWIN            AL   TRAINED SPOTTER

&&

GB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 2:58 PM CDTSevere Thunderstorm WarningMOBEscambia47 min
Apr 6, 3:47 PM CDTSevere Thunderstorm WarningMOBEscambia, Santa Rosa28 min
Apr 6, 4:43 PM CDTSevere Thunderstorm WarningMOBSanta Rosa47 min
Apr 6, 5:31 PM CDTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa29 min
Apr 6, 5:34 PM CDTSevere Thunderstorm WarningMOBSanta Rosa26 min
Apr 6, 6:04 PM CDTSevere Thunderstorm WarningMOBEscambia26 min
Apr 6, 6:13 PM CDTFlash Flood WarningMOBEscambia, Santa Rosa3 hr
Apr 6, 6:37 PM CDTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa38 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.